Georgia, 2011

Wildfire in Georgia, March 24 to 31, 2011

March 24 to 31, 2011 · NWS CHS · 1 event in 1 county or zone

Warm temperatures in combination with low relative humidity values and breezy conditions, resulted in conditions favorable for wildfire starts in southeast Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Warm temperatures in combination with low relative humidity values and breezy conditions, resulted in conditions favorable for wildfire starts in southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 24, 12:02 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 24, 12:02 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
102 PM EDT THU MAR 24 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTH OF THE AREA THIS
MORNING WITH A STRONGER COLD FRONT TO PUSH THROUGH TONIGHT. COOL HIGH
PRESSURE WILL THEN MOVE ACROSS THE AREA THROUGH FRIDAY PUSHING INTO
THE ATLANTIC FRIDAY NIGHT AND SATURDAY. A SERIES OF LOW PRESSURE
WAVES WILL MOVE THROUGH THE SOUTHERN STATES SATURDAY THROUGH EARLY
NEXT WEEK... BRINGING PERIODS OF SHOWERS/THUNDERSTORMS ALONG WITH
NOTICEABLY COOLER TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY AFTERNOON UPDATE...NO BIG CHANGES NEEDED ALTHOUGH WE DID
TWEAK HOURLY TEMPERATURES AND DEWPOINTS A BIT BASED ON THE LATEST
OBS AND SHORT TERM MODEL GUIDANCE. NEW AFM/PFM SENT.

A PRE-FRONTAL TROUGH OF LOW PRESSURE HAS PUSHED THROUGH
THE FORECAST AREA THIS MORNING CAUSING WINDS TO BECOME MORE
WESTERLY. DEEP VERTICAL MIXING WILL TAP INTO STRONG LOW-LEVEL
WINDS TO PRODUCE BREEZY CONDITIONS WITH WINDS GENERALLY 15-25 MPH
WITH GUSTS AROUND 30 MPH. FULL SUN 1000-850MB THICKNESSES ALONG
WITH DOWNSLOPE FLOW SHOULD MEAN HIGHS IN THE UPPER 70S TO LOWER
80S...WARMEST ACROSS SOUTHEAST GEORGIA.

LAKE WINDS...DEEP MIXING ALONG THE SHORES OF LAKE MOULTRIE WILL
SUPPORT FREQUENT GUSTS AS HIGH AS 25 KT THROUGH EARLY EVENING. A
LAKE WIND ADVISORY WILL REMAIN UP UNTIL 7 PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT...A WEAK POST-FRONT SURFACE TROUGH WILL DROP THROUGH THE
AREA THIS EVENING...FOLLOWED BY A MODIFIED CANADIAN HIGH PRESSURE
AIRMASS THAT WILL FILTER IN OVER THE APPALACHIANS LATE TONIGHT
INTO EARLY FRIDAY MORNING. THOUGH A BAND OF MIDLVL CLOUDS MAY PUSH
THROUGH ALONG WITH THE TROUGH...SKIES WILL GENERALLY BE ON A
CLEARING TREND OVERNIGHT. COLD AIR ADVECTION WITH NLY FLOW AROUND
THE INCOMING HIGH PRESSURE AREA ALONG WITH NW UPR LEVEL FLOW WILL
DROP LOW TEMPS INTO THE LOW-MID 40S. WINDS ARE EXPECTED TO SETTLE
DOWN TO BELOW 10 MPH AS THE PRESSURE GRADIENT RELAXES AND THE
STRONG LOW LEVEL JET WANES.

FRIDAY THROUGH SATURDAY...SURFACE HIGH PRESSURE WILL QUICKLY SHIFT
OFFSHORE FRI INTO FRI NIGHT WHILE UPPER LEVEL RIDGING APPROACHING
FROM THE CENTRAL STATES FLATTENS. THOUGH SKIES WILL STILL BE MOSTLY
CLEAR ON FRI...INFLUENCES OF THE COLD CANADIAN AIRMASS WILL BE FELT
OVER THE AREA AS MAX TEMPS WILL ONLY REACH THE UPR 60S TO LWR 70S.
AS SFC WINDS SWING AROUND TO HAVE A MORE PROMINENT SLY COMPONENT FRI
NIGHT INTO SAT...A NOTICEABLE WARMING TREND WILL TAKE PLACE. THE
RESULT WILL BE MIN TEMPS FRI NIGHT INCREASING A BIT...INTO THE
MID-UPR 40S...FOLLOWED BY MAX TEMPS ON SAT INCREASING TO THE MID-UPR
70S. DESPITE THE WARMING FRI NIGHT INTO SAT...CLOUDS WILL BE ON THE
INCREASE AS A WARM FRONT LIFTS N THROUGH THE REGION...ASSOCIATED
WITH A COMPLEX AREA OF LOW PRESSURE DEVELOPING OVER THE SOUTHERN
PLAINS. THIS IS IN RESPONSE TO AN INCREASINGLY ACTIVE SOUTHERN JET
STREAM WHICH COULD BRING ENOUGH DEEP MOISTURE FROM THE GULF OF
MEXICO INTO THE REGION ALONG WITH ENOUGH ISENTROPIC LIFT TO PRODUCE
A FEW SHOWERS IN FAR WRN PORTIONS OF THE CHS CWFA. MODELS HAVE NOT
SHOWN MUCH CONTINUITY IN PRODUCING QPF...AND ARE ON THE DRIER
SIDE...SO HAVE OPTED TO KEEP PRECIP MENTION OUT OF THE FORECAST
THROUGH SATURDAY.

SATURDAY NIGHT AND SUNDAY...WITH THE SOUTHERN STREAM BECOMING MORE
ACTIVE AND A STALLED SURFACE FRONT NEAR/OVER THE AREA ACTS AS A
PASSAGEWAY FOR SEVERAL WAVES OF LOW PRESSURE...THE LATTER HALF OF
THE WEEKEND LOOKS RATHER UNSETTLED. A MAIN AREA OF LOW PRESSURE WILL
SLOWLY SHIFT EAST FROM THE LOWER MISSISSIPPI RIVER VALLEY THROUGH
THE TENNESSEE VALLEY AND LOWER APPALACHIANS. DEEP MOISTURE WITH THIS
SYSTEM ALONG WITH ENHANCED OMEGA LIFT...ALONG WITH SEVERAL MID- AND
UPPER-LEVEL SHORTWAVE TROUGH AXES...WILL PRODUCE AT LEAST SCATTERED
SHOWERS/TSTMS SAT NIGHT INTO SUNDAY. HAVE KEPT THUNDER MENTION IN
THE FORECAST AS LAPSE RATES AND LIFTED INDEX VALUES DO SUPPORT AT
LEAST ELEVATED CONVECTION...AND DECENT JET DYNAMICS WILL ACCOMPANY
THE SOUTHERN STREAM SYSTEM. THE WARMING TREND WILL CONTINUE AS LOWS
FOR SAT NIGHT JUMP TO THE MID-UPR 50S WHILE HIGHS SUNDAY REMAIN IN
THE MID-UPR 70S...AND THERE COULD EVEN BE SOME LOW 80S READINGS NEAR
THE ALTAMAHA RIVER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE ACTIVE SOUTHERN STREAM PATTERN WILL CONTINUE THROUGH AT LEAST
TUESDAY AS SEVERAL AREAS OF LOW PRESSURE ARE FORECAST TO MOVE
THROUGH THE SOUTHEAST. SKIES WILL REMAIN MOSTLY CLOUDY THROUGH
EARLY NEXT WEEK...AND POSSIBLY BEYOND. SOME MODELS INDICATE THAT
THE LONGWAVE TROUGH OVER THE WESTERN STATES COULD PUSH EAST INTO
THE CENTRAL STATES...ALLOWING FOR GULF OF MEXICO CYCLOGENESIS AND
PASSAGE THROUGH THE SOUTHEAST...RESULTING IN PLENTY OF CLOUD/RAIN
COMPLICATIONS. UNTIL THERE IS BETTER MODEL AGREEMENT...WILL REMAIN
CONSERVATIVE AND BRING POPS TO AN END BY TUE NIGHT. TEMPS WILL RUN
COOL/BELOW-NORMAL AS HIGH PRESSURE OVER THE NORTHEAST DURING THE
EARLY PORTION OF THE WEEK WILL KEEP AN ONSHORE FLOW OVER THE AREA.
THERE MAY BE SOME RELIEF BY MIDWEEK...GIVEN THE SCENARIO OF
IMPROVING CONDITIONS...BUT THIS IS VERY MUCH SUBJECT TO CHANGE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR THROUGH THE TAF PERIOD. GUSTY WINDS WILL PERSIST THROUGH LATE
AFTERNOON WITH GUSTS AS HIGH AS 25-28 KT. A DRY COLD FRONT WILL
PUSH THROUGH TONIGHT SWITCHING WINDS TO THE N...WITH PREVAILING
SPEEDS BELOW 10 KT AFTER 00Z.

EXTENDED AVIATION OUTLOOK...
MVFR OR LOWER CONDITIONS SAT NIGHT THROUGH MON--LOW CONFIDENCE
SAT NIGHT AND MODERATE CONFIDENCE SUN AND MON.

&&

.MARINE...
TODAY...DROPPED ADVISORIES FOR ALL WATERS EXCEPT CHS HARBOR WHERE
THE LAND/SEA INTERFACE WILL REMAIN GUSTY THROUGH THE AFTERNOON.

TONIGHT...CONDITIONS SETTLE DOWN QUICKLY TONIGHT AS HIGH PRESSURE
APPROACHES FROM THE NW. OFFSHORE FLOW WITH SPEEDS CAPPED AT AROUND
15 KT WILL KEEP SEAS WELL BELOW SCA THRESHOLDS.

THURSDAY THROUGH SATURDAY...CONDITIONS TO REMAIN WELL BELOW SCA
THRESHOLDS AS HIGH PRESSURE MOVES THROUGH THE WATERS THEN FURTHER
INTO THE ATLC. THE MAIN EFFECT WILL BE WINDS SHIFTING FROM
OFFSHORE...TO PARALLEL TO COAST...THEN TO ONSHORE BY FRI NIGHT AND
SAT. THE LACK OF A PRESSURE GRADIENT WILL KEEP SPEEDS NO HIGHER THAN
THE 10-15 KT RANGE AND SEAS NO HIGHER THAN 3 FT.

SAT NIGHT THROUGH MONDAY...A STORM SYSTEM WILL SLOWLY APPROACH FROM
THE W OVER THE WEEKEND...WHICH WILL DRAG A COLD FRONT TOWARD THE
WATERS BY LATE SUN. STRONGER LOW LEVEL JETTING ALONG WITH A
TIGHTENING OF THE PRE-FRONTAL GRADIENT WILL NUDGE WIND SPEEDS INTO
THE 15-20 KT RANGE BUT MODELS DO NOT INDICATE SPEEDS WILL EXCEED 20
KT AT THIS TIME. THE FRONT LOOKS TO PUSH THROUGH THE WATERS SUN
NIGHT INTO MON...RESULTING IN A STRONG WIND SHIFT FROM SW-W WINDS TO
E-NE WINDS. SEAS WILL GRADUALLY BE ON THE INCREASE BUT STILL REMAIN
BELOW 6 FEET SO NO SCA FLAGS ARE FORECAST.

&&

.FIRE WEATHER...
BOTH STATE AND FEDERAL LAND MANAGEMENT OFFICIALS INDICATE FUELS
REMAIN EXTREMELY DRY WITH MINIMUM 10-HOUR FUELS AROUND 6-8
PERCENT. WITH 20 FT WINDS AROUND 20 MPH WITH GUSTS TO 30 MPH AND
RELATIVE HUMIDITIES DROPPING TO 20-25 PERCENT THIS AFTERNOON AWAY
FROM THE BEACHES...CONDITIONS WILL BE FAVORABLE FOR EXTREME
WILDFIRE BEHAVIOR. THUS...WILL MAINTAIN THE RED FLAG WARNING FROM
11 AM-7 PM FOR ALL ZONES EXCEPT COASTAL MCINTOSH AND COASTAL
LIBERTY WHERE RH/S SHOULD REMAIN ABOVE 25 PERCENT. THUS...A FIRE
DANGER STATEMENT WILL COVER THESE 2 ZONES FOR NEAR CRITICAL RED
FLAG CONDITIONS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137-138-140.
SC...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR SCZ040-
     042>045-047>051.
     LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ045.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR AMZ330.

&&
Hazardous weather outlook, Mar 24, 2:11 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
311 AM EDT THU MAR 24 2011

GAZ087-088-099>101-114>119-137-138-140-SCZ040-042>044-047>052-250715-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-TIDAL BERKELEY-
311 AM EDT THU MAR 24 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-250715-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
311 AM EDT THU MAR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ045-250715-
INLAND BERKELEY-
311 AM EDT THU MAR 24 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR LAKE
MOULTRIE...
...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ139-141-250715-
COASTAL LIBERTY-COASTAL MCINTOSH-
311 AM EDT THU MAR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

FIRE WEATHER...BREEZY AND DRY CONDITIONS ARE EXPECTED TODAY. A
FIRE DANGER STATEMENT IS IN EFFECT FOR INCREASED WILDFIRE RISK.
RED FLAG CONDITIONS REMAIN POSSIBLE AND A RED FLAG WARNING COULD
STILL BE ISSUED LATER TODAY IF CONDITIONS WARRANT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Long

When
March 24, 3:00 PM EST to March 31, 5:00 PM EST
Where
Long forecast zone
Property damage
$2.0 million
Reported by
Park/Forest Service
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

The Georgia Forestry Commission reported that the Elim Church Road Wildfire started near Ludowici, Georgia on March 24, and burned 4035 acres prior to being contained on March 31. The wildfire led to evacuations of the Long County State Prison, a Long County Nursing Home, and numerous residences. Several shelters were set up for those forced to evacuate. The wildfire also resulted in the temporary closure of Highway 84 from near Jesup, Georgia to Elim Church Road near Ludowici, Georgia, the temporary closure of Long County Schools, as well as the destruction of 10 structures, 3 of which were occupied homes.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294194.